Treatment of Visual Hallucinations in Schizophrenia by Acetylcholinesterase Inhibitors: a case report

Abad, Nazir Hashemi; Doulatabad, Najafi Shala; Mohammadi, Ali; Ghafarian Srazi, Hamid Reza
December 2011
Iranian Journal of Psychiatry;Winter2011, Vol. 6 Issue 4, p161
Academic Journal
Case Study
Schizophrenia and various neurological disorders have some signs and symptoms. Visual hallucinations are one of such disorders. The related studies in some diseases for example Parkinson Disease and Lewy Body Dementia indicate that Acetylcholine (Ach) plays a significant role in neuropsychiatric manifestation and its association with visual hallucination; therefore, visual hallucinations occur due to the depletion of Ach. Drug therapies such as Cholinesterase inhibitors (ChEIs) for increasing Ach level may be beneficial in treating visual hallucination. AchEI's have been used in the treatment of visual hallucinations in Dementia and Parkinson's Disease. We thought that a similar Ach depletion may cause visual hallucinations in patients with schizophrenia and may provide a target for drug treatment. We had a patient with schizophrenia whose psychotic symptoms responded to the treatment plan, but her visual hallucination did not. However, the patient's visual hallucination successfully responded to Rivastigmine (AchEI). This case illustrates the use of an AchEI in the treatment of refractory visual hallucinations in a patient with schizophrenia.


Related Articles

  • Acetylcholinesterase Inhibitors (AChEI's) for the treatment of visual hallucinations in schizophrenia: a case report. Patel, Sachin S.; Attard, Azizah; Jacobsen, Pamela; Shergill, Sukhi // BMC Psychiatry;2010, Vol. 10, p68 

    Background: Visual hallucinations are commonly seen in various neurological and psychiatric disorders including schizophrenia. Current models of visual processing and studies in diseases including Parkinsons Disease and Lewy Body Dementia propose that Acetylcholine (Ach) plays a pivotal role in...

  • Tramadol abuse.  // Reactions Weekly;5/25/2013, Issue 1454, p40 

    An abstract of the article "Musical auditive hallucinations secondary to tramadol administration: A case report," by B. Artaso Irigoyen and colleagues is presented.

  • Quetiapine.  // Reactions Weekly;02/09/2013, Issue 1438, p26 

    The article presents a case study of a 59-year-old woman who developed fulminant hepatic failure while being treated with quetiapine for hallucinations.

  • Lorazepam-induced Short-term Remission of Symptoms in a Case of Paranoid Schizophrenia. Parkar, Shubhangi R.; Dhuri, Chetali; Kumar, V. Arun // Indian Journal of Psychological Medicine;Jul-Dec2011, Vol. 33 Issue 2, p205 

    Conventionally, antipsychotics are used to treat schizophrenia due to predominant dopamine antagonist activity. The use of various types of Benzodiazepines (BZDs) in the treatment of Schizophrenic symptoms like agitation and psychotic excitement in general and control of florid psychotic...

  • Carbamazepine in Treatment of Visual Hallucinations: A Case of Chronic Hallucinatory Psychosis. Mitra, Sayantanava; Khanra, Sourav; Mondal, Supriya Kumar; Kavoor, Anjana Rao; Das, Basudeb // Indian Journal of Psychological Medicine;Oct-Dec2015, Vol. 37 Issue 4, p449 

    Visual hallucinations are commonly present in various neurological and psychiatric conditions such as schizophrenia and other hallucinatory psychosis. Current conceptualization of hallucinations assume pattern completion model of thalamus to be responsible for the origin of this type of the...

  • Learn to Provide Comfort and Care to CBS Patients. Dunatov, Katherine; Gruosso, Paul; Miller, Joseph; Cantrell, Jenette // Review of Optometry;Oct2013, Vol. 150 Issue 10, p36 

    The article presents a case study of an 88-year-old man who had a blast injury in his left eye and was having intermittent visual hallucinations in his left eye for two years. Magnetic resonance imaging and a computed tomography scan of his brain were performed and a significant cortical...

  • Galantamine.  // Reactions Weekly;9/21/2013, Issue 1470, p22 

    An abstract of the article "Involuntary weight loss after switching acetylcholinesterase inhibitors," by J. T. Stewart and colleagues is presented.

  • Two cases of intractable auditory hallucination successfully treated with sound therapy. Kaneko, Yutaka; Oda, Yasuhiko; Goto, Fumiyuki // International Tinnitus Journal;2010, Vol. 16 Issue 1, p29 

    We report two cases of patients with schizoaffective disorder with treatment-refractory auditory verbal hallucinations (AVHs) who were successfully treated with sound therapy, which is effective to treat tinnitus. AVHs in both patients were alleviated within about one month, and no recurrence...

  • A Novel Application of Multiscale Entropy in Electroencephalography to Predict the Efficacy of Acetylcholinesterase Inhibitor in Alzheimer’s Disease. Tsai, Ping-Huang; Chang, Shih-Chieh; Liu, Fang-Chun; Tsao, Jenho; Wang, Yung-Hung; Lo, Men-Tzung // Computational & Mathematical Methods in Medicine;5/18/2015, Vol. 2015, p1 

    Alzheimer’s disease (AD) is the most common form of dementia. According to one hypothesis, AD is caused by the reduced synthesis of the neurotransmitter acetylcholine. Therefore, acetylcholinesterase (AChE) inhibitors are considered to be an effective therapy. For clinicians, however,...


Read the Article


Sign out of this library

Other Topics